Open Access

Fixed Points, Inner Product Spaces, and Functional Equations

Fixed Point Theory and Applications20102010:713675

DOI: 10.1155/2010/713675

Received: 1 February 2010

Accepted: 5 July 2010

Published: 20 July 2010

Abstract

Rassias introduced the following equality , , for a fixed integer . Let be real vector spaces. It is shown that, if a mapping satisfies the following functional equation for all with , which is defined by the above equality, then the mapping is realized as the sum of an additive mapping and a quadratic mapping. Using the fixed point method, we prove the generalized Hyers-Ulam stability of the above functional equation in real Banach spaces.

1. Introduction and Preliminaries

The stability problem of functional equations originated from a question of Ulam [1] concerning the stability of group homomorphisms. Hyers [2] gave a first affirmative partial answer to the question of Ulam for Banach spaces. Hyers' theorem was generalized by Aoki [3] for additive mappings and by Rassias [4] for linear mappings by considering an unbounded Cauchy difference. The paper of Rassias [4] has provided a lot of influence on the development of what we call the generalized Hyers-Ulam stability or Hyers-Ulam-Rassias stability of functional equations. A generalization of the Rassias theorem was obtained by G vruţa [5] by replacing the unbounded Cauchy difference by a general control function in the spirit of Rassias' approach.

A square norm on an inner product space satisfies the parallelogram equality
(1.1)
The functional equation
(1.2)

is called a quadratic functional equation. A generalized Hyers-Ulam stability problem for the quadratic functional equation was proved by Skof [6] for mappings , where is a normed space and is a Banach space. Cholewa [7] noticed that the theorem of Skof is still true if the relevant domain is replaced by an Abelian group. Czerwik [8] proved the generalized Hyers-Ulam stability of the quadratic functional equation. The generalized Hyers-Ulam stability of the above quadratic functional equation and of two functional equations of quadratic type was obtained by C dariu and Radu [9].

By a square norm on an inner product space, Rassias [10] introduced the following equality:
(1.3)
for a fixed integer . By the above equality, we can define the following functional equation:
(1.4)

for all with , where is a real vector space.

A square norm on an inner product space satisfies
(1.5)

for all with (see [10]).

From the above equality we can define the following functional equation:
(1.6)

which is called a functional equation of quadratic type. In fact, in satisfies the functional equation of quadratic type. In particular, every solution of the functional equation of quadratic type is said to be a quadratic-type mapping. One can easily show that if satisfies the quadratic functional equation then satisfies the functional equation of quadratic type. The stability problems of several functional equations have been extensively investigated by a number of authors, and there are many interesting results concerning this problem (see [1124]).

Let be a set. Then, a function is called a generalized metric on if satisfies the following:

(1) if and only if ,

(2) for all ,

(3) for all .

We recall a fundamental result in fixed point theory.

Theorem 1.1 (see [25, 26]).

Let be a complete generalized metric space, and let be a strictly contractive mapping with the, Lipschitz constant . Then, for each given element , either
(1.7)

for all nonnegative integers or there exists a positive integer such that

(1) for all ,

(2)the sequence converges to a fixed point of ,

(3) is the unique fixed point of in the set ,

(4) for all .

In 1996, Isac and Rassias [27] were the first to provide applications of stability theory of functional equations for the proof of new fixed point theorems with applications. By using the fixed point method, the stability problems of several functional equations have been extensively investigated by a number of authors (see [17, 2831]).

Throughout this paper, assume that is a fixed integer greater than . Let be a real normed vector space with norm , and let be a real Banach space with norm .

In this paper, we investigate the functional equation (1.4). Using the fixed point method, we prove the generalized Hyers-Ulam stability of the functional equation (1.4) in real Banach spaces.

2. Fixed Points and Functional Equations Associated with Inner Product Spaces

We investigate the functional equation (1.4).

Lemma 2.1.

Let and be real vector spaces. If a mapping satisfies
(2.1)

for all with , then the mapping is realized as the sum of an additive mapping and a quadratic-type mapping.

Proof.

Let and for all . Then, is an odd mapping and is an even mapping satisfying and (2.1).

Letting , and in (2.1) for the mapping , we get
(2.2)

for all . So, is an additive mapping.

Letting , and in (2.1) for the mapping , we get
(2.3)

for all . So, is a quadratic-type mapping.

For a given mapping , we define
(2.4)

for all .

Let and for all . Then, is an odd mapping and is an even mapping satisfying . If , then and .

Using the fixed point method, we prove the generalized Hyers-Ulam stability of the functional equation in real Banach spaces.

Theorem 2.2.

Let be a mapping with for which there exists a function such that there exists an such that
(2.5)
(2.6)
for all with . Then, there exists a unique quadratic-type mapping satisfying
(2.7)

for all .

Proof.

Consider the set
(2.8)
and introduce the generalized metric on :
(2.9)

By the same method given in [17, 28, 32], one can easily show that is complete.

Now we consider the linear mapping such that
(2.10)

for all .

It follows from the proof of Theorem of [25] that
(2.11)

for all .

Letting , and in (2.6), we get
(2.12)
for all . It follows from (2.12) that
(2.13)

for all . Hence, .

By Theorem 1.1, there exists a mapping satisfying the following.
  1. (1)
    is a fixed point of ; that is,
    (2.14)
     
for all . The mapping is a unique fixed point of in the set
(2.15)
This implies that is a unique mapping satisfying (2.14) such that there exists a satisfying
(2.16)
for all .
  1. (2)
    One has as . This implies the equality
    (2.17)
     

for all . Since is an even mapping, is an even mapping.

Moreover,one has (3) , which implies the inequality
(2.18)

This implies that inequality (2.7) holds.

It follows from (2.5), (2.6), and (2.17) that
(2.19)

for all with . So, for all with . By Lemma 2.1, the mapping is a quadratic-type mapping.

Therefore, there exists a unique quadratic-type mapping satisfying (2.7).

Corollary 2.3.

Let and be real numbers, and let be a mapping such that
(2.20)
for all with . Then, there exists a unique quadratic-type mapping satisfying
(2.21)

for all .

Proof.

The proof follows from Theorem 2.2 by taking
(2.22)

for all . Then, we can choose , and we get the desired result.

Remark 2.4.

Let be a mapping for which there exists a function satisfying (2.6) and such that there exists an such that
(2.23)
for all with . By a similar method to the proof of Theorem 2.2, one can show that there exists a unique quadratic-type mapping satisfying
(2.24)

for all .

For the case , one can obtain a similar result to Corollary 2.3: let and be positive real numbers, and let be a mapping satisfying (2.20). Then, there exists a unique quadratic-type mapping satisfying
(2.25)

for all .

Theorem 2.5.

Let be a mapping for which there exists a function such that there exists an such that
(2.26)
(2.27)
for all with . Then, there exists a unique additive mapping satisfying
(2.28)

for all .

Proof.

Consider the set
(2.29)
and introduce the generalized metric on :
(2.30)

By the same method given in [17, 28, 32], one can easily show that is complete.

Now we consider the linear mapping such that
(2.31)

for all .

It follows from the proof of Theorem of [25] that
(2.32)

for all .

Letting and in (2.27), we get
(2.33)
for all . It follows from (2.33) that
(2.34)

for all . Hence, .

By Theorem 1.1, there exists a mapping satisfying the following.
  1. (1)
    is a fixed point of ; that is,
    (2.35)
     
for all . The mapping is a unique fixed point of in the set
(2.36)
This implies that is a unique mapping satisfying (2.35) such that there exists a satisfying
(2.37)
for all .
  1. (2)
    One has as . This implies the equality
    (2.38)
     
for all . Since is an odd mapping, is an odd mapping;
  1. (3)
    Moreover , which implies the inequality
    (2.39)
     

This implies that inequality (2.28) holds.

It follows from (2.26), (2.27), and (2.38) that
(2.40)

for all with . So, for all with . By Lemma 2.1, the mapping is an additive mapping.

Therefore, there exists a unique additive mapping satisfying (2.28), as desired.

Corollary 2.6.

Let and be real numbers, and let be a mapping satisfying (2.20). Then, there exists a unique additive mapping satisfying
(2.41)

for all .

Proof.

The proof follows from Theorem 2.5 by taking
(2.42)

for all . Then, we can choose , and we get the desired result.

Remark 2.7.

Let be a mapping for which there exists a function satisfying (2.27) such that there exists an such that
(2.43)
for all . By a similar method to the proof of Theorem 2.5, one can show that there exists a unique additive mapping satisfying
(2.44)

for all .

For the case , one can obtain a similar result to Corollary 2.6: let and be positive real numbers, and let be a mapping satisfying (2.20). Then, there exists a unique additive mapping satisfying
(2.45)

for all .

Since
(2.46)
Note that
(2.47)

Combining Theorems 2.2 and 2.5, we obtain the following result.

Theorem 2.8.

Let be a mapping satisfying for which there exists a function satisfying (2.5) and
(2.48)
for all with . Then, there exist an additive mapping and a quadratic type mapping such that
(2.49)

for all .

Corollary 2.9.

Let and be positive real numbers, and let be a mapping such that
(2.50)
for all with . Then, there exist an additive mapping and a quadratic-type mapping such that
(2.51)

for all .

Proof.

Define , and apply Theorem 2.8 to get the desired result.

Note that
(2.52)

Combining Remarks 2.4 and 2.7, we obtain the following result.

Remark 2.10.

Let be a mapping for which there exists a function satisfying (2.48) and such that there exists an such that
(2.53)
for all . By a similar method to the proof of Theorem 2.8, one can show that there exist an additive mapping and a quadratic-type mapping such that
(2.54)

for all .

For the case , one can obtain a similar result to Corollary 2.9: let and be positive real numbers, and let be a mapping satisfying (2.50). Then, there exist an additive mapping and a quadratic-type mapping satisfying
(2.55)

for all .

Declarations

Acknowledgment

This paper was supported by Basic Science Research Program through the National Research Foundation of Korea funded by the Ministry of Education, Science and Technology (NRF-2009-0070788).

Authors’ Affiliations

(1)
Department of Mathematics, Research Institute for Natural Sciences, Hanyang University

References

  1. Ulam SM: Problems in Modern Mathematics. John Wiley & Sons, New York, NY, USA; 1960.MATHGoogle Scholar
  2. Hyers DH: On the stability of the linear functional equation. Proceedings of the National Academy of Sciences of the United States of America 1941, 27: 222–224. 10.1073/pnas.27.4.222MathSciNetView ArticleMATHGoogle Scholar
  3. Aoki T: On the stability of the linear transformation in Banach spaces. Journal of the Mathematical Society of Japan 1950, 2: 64–66. 10.2969/jmsj/00210064MathSciNetView ArticleMATHGoogle Scholar
  4. Rassias ThM: On the stability of the linear mapping in Banach spaces. Proceedings of the American Mathematical Society 1978,72(2):297–300. 10.1090/S0002-9939-1978-0507327-1MathSciNetView ArticleMATHGoogle Scholar
  5. Găvruţa P: A generalization of the Hyers-Ulam-Rassias stability of approximately additive mappings. Journal of Mathematical Analysis and Applications 1994,184(3):431–436. 10.1006/jmaa.1994.1211MathSciNetView ArticleMATHGoogle Scholar
  6. Skof F: Proprietà locali e approssimazione di operatori. Rendiconti del Seminario Matematico e Fisico di Milano 1983,53(1):113–129. 10.1007/BF02924890MathSciNetView ArticleGoogle Scholar
  7. Cholewa PW: Remarks on the stability of functional equations. Aequationes Mathematicae 1984,27(1–2):76–86.MathSciNetView ArticleMATHGoogle Scholar
  8. Czerwik S: On the stability of the quadratic mapping in normed spaces. Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg 1992, 62: 59–64. 10.1007/BF02941618MathSciNetView ArticleMATHGoogle Scholar
  9. Cǎdariu L, Radu V: Fixed points and the stability of quadratic functional equations. Analele Universităţii de Vest din Timişoara 2003,41(1):25–48.MathSciNetMATHGoogle Scholar
  10. Rassias ThM: On characterizations of inner product spaces and generalizations of the H. Bohr inequality. In Topics in Mathematical Analysis. Volume 11. Edited by: Rassias ThM. World Scientific, Teaneck, NJ, USA; 1989:803–819.View ArticleGoogle Scholar
  11. Hyers DH, Isac G, Rassias ThM: Stability of Functional Equations in Several Variables, Progress in Nonlinear Differential Equations and Their Applications, 34. Birkhäuser, Boston, Mass, USA; 1998:vi+313.View ArticleMATHGoogle Scholar
  12. Moslehian MS: On the orthogonal stability of the Pexiderized quadratic equation. Journal of Difference Equations and Applications 2005,11(11):999–1004. 10.1080/10236190500273226MathSciNetView ArticleMATHGoogle Scholar
  13. Park C-G: Homomorphisms between Poisson -algebras. Bulletin of the Brazilian Mathematical Society 2005,36(1):79–97. 10.1007/s00574-005-0029-zMathSciNetView ArticleMATHGoogle Scholar
  14. Park C, Cho YS, Han M-H: Functional inequalities associated with Jordan-von Neumann-type additive functional equations. Journal of Inequalities and Applications 2007, 2007:-13.Google Scholar
  15. Park C, Cui J: Generalized stability of -ternary quadratic mappings. Abstract and Applied Analysis 2007, 2007:-6.Google Scholar
  16. Park C, Najati A: Homomorphisms and derivations in -algebras. Abstract and Applied Analysis 2007, 2007:-12.Google Scholar
  17. Radu V: The fixed point alternative and the stability of functional equations. Fixed Point Theory 2003,4(1):91–96.MathSciNetMATHGoogle Scholar
  18. Rassias ThM: Problem 16; 2, Report of the 27th International Symp. on Functional Equations. Aequationes Mathematicae 1990, 39: 292–293; 309.Google Scholar
  19. Rassias ThM: On the stability of the quadratic functional equation and its applications. Studia Universitatis Babeş-Bolyai. Mathematica 1998,43(3):89–124.MathSciNetMATHGoogle Scholar
  20. Rassias ThM: The problem of S. M. Ulam for approximately multiplicative mappings. Journal of Mathematical Analysis and Applications 2000,246(2):352–378. 10.1006/jmaa.2000.6788MathSciNetView ArticleMATHGoogle Scholar
  21. Rassias ThM: On the stability of functional equations in Banach spaces. Journal of Mathematical Analysis and Applications 2000,251(1):264–284. 10.1006/jmaa.2000.7046MathSciNetView ArticleMATHGoogle Scholar
  22. Rassias ThM: On the stability of functional equations and a problem of Ulam. Acta Applicandae Mathematicae 2000,62(1):23–130. 10.1023/A:1006499223572MathSciNetView ArticleMATHGoogle Scholar
  23. Rassias ThM, Šemrl P: On the Hyers-Ulam stability of linear mappings. Journal of Mathematical Analysis and Applications 1993,173(2):325–338. 10.1006/jmaa.1993.1070MathSciNetView ArticleMATHGoogle Scholar
  24. Rassias ThM, Shibata K: Variational problem of some quadratic functionals in complex analysis. Journal of Mathematical Analysis and Applications 1998,228(1):234–253. 10.1006/jmaa.1998.6129MathSciNetView ArticleMATHGoogle Scholar
  25. Cădariu L, Radu V: Fixed points and the stability of Jensen's functional equation. Journal of Inequalities in Pure and Applied Mathematics 2003.,4(1, article 4):Google Scholar
  26. Diaz JB, Margolis B: A fixed point theorem of the alternative, for contractions on a generalized complete metric space. Bulletin of the American Mathematical Society 1968, 74: 305–309. 10.1090/S0002-9904-1968-11933-0MathSciNetView ArticleMATHGoogle Scholar
  27. Isac G, Rassias ThM: Stability of -additive mappings: applications to nonlinear analysis. International Journal of Mathematics and Mathematical Sciences 1996,19(2):219–228. 10.1155/S0161171296000324MathSciNetView ArticleMATHGoogle Scholar
  28. Cădariu L, Radu V: Fixed point methods for the generalized stability of functional equations in a single variable. Fixed Point Theory and Applications 2008, 2008:-15.Google Scholar
  29. Mirzavaziri M, Moslehian MS: A fixed point approach to stability of a quadratic equation. Bulletin of the Brazilian Mathematical Society 2006,37(3):361–376. 10.1007/s00574-006-0016-zMathSciNetView ArticleMATHGoogle Scholar
  30. Park C: Fixed points and Hyers-Ulam-Rassias stability of Cauchy-Jensen functional equations in Banach algebras. Fixed Point Theory and Applications 2007, 2007:-15.Google Scholar
  31. Park C: Generalized Hyers-Ulam stability of quadratic functional equations: a fixed point approach. Fixed Point Theory and Applications 2008, 2008:-9.Google Scholar
  32. Cădariu L, Radu V: On the stability of the Cauchy functional equation: a fixed point approach. In Iteration Theory (ECIT '02), Grazer Mathematische Berichte. Volume 346. Karl-Franzens-Universitaet Graz, Graz, Austria; 2004:43–52.Google Scholar

Copyright

© Choonkil Park. 2010

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.